Q. Does radiation therapy increase the risk of melanoma?

Answered by
Dr. Rakesh Kumar Bahunuthula
and medically reviewed by iCliniq medical review team.
Published on Nov 09, 2016 and last reviewed on: Oct 09, 2018

Hi doctor,

21 years ago, my friend had radiation therapy for a very small breast cancer. In the recent years, breast areola becomes dry. Biopsies revealed no cancer. She was followed closely by an oncologist and a dermatologist with number of tests. Recently, a mole appeared in the areola region. The dermatologist decided to take a biopsy after three months and the result is inconclusive. Her doctor said that it could be nothing or it could be some cancer named squamous skin cancer. She is afraid of melanoma, but the doctor said melanoma is extremely unlikely. She is very nervous and scared. I could not send pictures because my friend does not want to. What do you think? Please advice.

Dr. Rakesh Kumar Bahunuthula

Cosmetology Dermatology HIV/AIDS Specialist Venereology
#

Hi,

Welcome to icliniq.com.

Post radiation therapy, the skin does suffer a burnt both immediate as well as on a long term.

Dryness, itching leading to oozing and crusting are very common complaints after radiotherapy and can start as late as 15 to 20 years too after the treatment.

Radiation therapy does not increase the risk of melanoma. There are chances for basal cell carcinoma, which is much easier to treat and not life threatening.

Squamous cell cancer also can occur, however, simple eczema needs to be ruled out even before thinking of the same.

A negative biopsy is quite sensitive if chosen from the appropriate site.

I would advise not to panic for the fear of a melanoma and instead keep up with close follow up to note the course of the problem.


Differential diagnosis:

1. Nipple eczema, post radiation.
2. Paget's disease (bone remodeling disorder).
3. Simple fungal infection.

Regarding follow up:

For further information consult a dermatologist online.---> https://www.icliniq.com/ask-a-doctor-online/dermatologist

Also Read Answers From:

Related Questions & Answers


How can I cure dry skin around my lips that is peeling off?

Query: Hello doctor, My skin around the lip is always dry and peeling off. I tried applying all natural moisturizers like ghee, olive oil, etc. My doctor has asked me to take Neurobion for vitamin deficiency. Still, no improvement related to dryness. Kindly suggest a remedy for this.  Read Full >>


Dr. Kakkar
Dermatologist, HIV AIDS Specialist, Venereologist

Answer: Hi, Welcome to icliniq.com. I suggest you apply Flutivate (Fluticasone propionate) cream, twice daily for a week. Thereafter, I suggest you apply NMF-e lip balm, 2 to 3 times in a day. For more information consult a dermatologist online --> https://www.icliniq.com/ask-a-doctor-online/dermatolo...  Read Full

I developed itchy and dry skin after dyeing hair in salon. Can you have a look?

Query: Hello doctor, I have a question about my skin condition. I have developed a really itchy and dry skin after I dyed my hair. Here are the symptoms. I do not know what the condition is as my appointment is months away. Can I attach pictures?  Read Full >>


Dr. Suvash Sahu
Dermatologist

Answer: Hi, Welcome to icliniq.com. I have seen your query and examined your given picture (attachment removed to protect patient identity). It seems you have developed allergic contact dermatitis to hair dye. Though you may not have had this on your previous exposure, now onwards you may have a severe re...  Read Full

What is the reason for new wound during chemotherapy?

Query: Hi doctor, My father had a surgery for cancer and subsequent chemoradiation on cheeks. After that he developed a wound on right cheek, which developed into a big hollow wound. Please help us.  Read Full >>


Dr. Raghu
Surgical Oncologist

Answer: Hi, Welcome to icliniq.com. The most common causes for a wound at the operated or treated site are, Osteoradionecrosis. Recurrent cancer. From your description, it seems like the wound is an effect of chemoradiation, more specifically radiation. We call it as osteoradionecrosis which is basically a ...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Dermatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.